Hail, Saratoga
- When
- August 15, 3:48 PM EST
- Where
- Saratoga County, 1.18 mi SSW of Malta Ridge
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -73.806
A trained spotter reported 1.5 inch hail near Raspberry Drive in Halls Corner.
An upper level disturbance overhead resulted in the development of isolated showers and thunderstorms on August 15, 2024 within the Hudson Valley region of eastern New York. Some of these storms reached severe limits downing trees and wires and also producing hail in excess of 1 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level disturbance overhead resulted in the development of isolated showers and thunderstorms on August 15, 2024 within the Hudson Valley region of eastern New York. Some of these storms reached severe limits downing trees and wires and also producing hail in excess of 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 15, 3:07 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 407 PM EDT Thu Aug 15 2024 .SYNOPSIS... Mostly sunny skies and feeling like summer this afternoon with isolated to scattered showers and pulse thunderstorms this afternoon. High pressure builds back into the region tonight through Friday, giving us a warmer, mainly dry and more humid end to the work. Conditions turn cloudy and remain muggy this weekend into early next week as a slow moving disturbance approaches with chances for rain increasing through the day Saturday before higher chances for rain, potentially steady at times, arrive Sunday through early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Latest regional radar mosaic shows that scattered showers and pulse-type thunderstorms have developed across eastern NY and western New England now that we have surpassed our convective temperature with sfc temperatures in the low to mid-80s in the valley this afternoon with mid to upper 70s in the higher terrain. Dew points are also elevated in the 60s and given mostly sunny skies, the SPC mesoscale analysis shows 1000 - 1500 J/kg mixed layer CAPE in place. Deep layer shear is also low at just around 20kts which will limit organized convection/severe thunderstorm potential. With relative low freezing heights and wet- bulb zero heights around 10kft, small hail is the primary hazard from thunderstorms where the updrafts can grow tall enough. A backdoor cold front progressing south and westward through New Hampshire and eastern New England courtesy of our disturbance spinning in the Canadian Maritimes have supported a line of more robust convection that produced quarter sized hail and gusty winds. Subsidence ahead of this incoming line may explain why convection over eastern NY and western New England has been more limited this afternoon compared to yesterday. Another factor may be the slightly warmer 500hPa temperatures compered to yesterday as well. Perhaps even the increased smoke aloft thanks to northerly winds advecting smoke southward from Canada. Either way, we maintain widespread slight chance and chance POPs for pulse type isolated to scattered showers and thunderstorms through sunset. The convection along the approaching backdoor front looks to push into the Connecticut River Valley by 21 - 23 UTC but since we will be past peak heating by then, we maintained just high end chance POPs. Convection should wane within a few hours after dark with loss of diurnal heating. With skies clearing out overnight, patchy fog is likely to occur again in favored sheltered valleys and near bodies of water. Lows will range from the mid 50s in the Adirondacks to lower 60s in the Hudson Valley. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... High pressure building southward from southern Canada becomes established across the Northeast tomorrow as upper level ridging from western NY builds eastward. This will support mainly dry conditions with morning sun once again mixing with some fair weather cumulus. CAMs continue to suggest a few isolated showers/storms may develop along the spine of the southern Greens so included slight chance POPs but subsidence in the wake of the exiting low in the Canadian Maritimes should squash most convection. Otherwise, upper level flow becoming southwesterly will help usher in a warmer air mass with 850hPa isotherms reaching +14C to +15C. Forecast soundings support deep boundary layer mixing as drier air rotating around the mid-level ridge advects into the region. This should support sfc temperatures to become very warm reaching into the upper 80s in the valley with low to mid 80s in the hill towns and upper 70s in the higher terrain. Dew points rise into the low to mid-60s making it feel quite muggy/uncomfortable. Initially clear skies Friday evening will trend cloudier overnight thanks to increased southwesterly flow contributing to moisture advection ahead of the slow approaching mature/closed low from the Great Lakes. Temperatures will be milder compared to previous nights thanks to increased cloud coverage with overnight lows in the low to mid 60s. It will continue to feel muggy as dew points remain elevated. The associated warm front/triple point from the approaching low will be slow moving and with sfc high pressure shifting into the Canadian Maritimes, southeasterly sfc flow will become established. This will keep skies cloudy and conditions muggy with the pressure gradient between the offshore high and incoming low tightening. This should support somewhat breezy southeasterly sfc winds with gusts up to 20kts at times. Cloudy skies and onshore flow will keep temperatures cooler with highs only topping out in the mid to upper 70s as remain ahead of the warm front. The incoming low remains slightly positively tilted and the stronger height falls will slowly spread from west to east through the day, initially reaching the southern Adirondacks and Mohawk Valley before spreading towards the Hudson Valley during the afternoon. Thus, we continue to show chance POPs for areas of showers Saturday morning rising to likely for the western/southern Adirondacks and Mohawk Valley with chance POPs spreading into the Hudson Valley by the afternoon. Areas in western New England should remain dry most of the day as they likely remain displaced far enough east. Given the cloudy skies most of the day, overall instability will be limited despite the muggy conditions. Therefore, we only show chance and slight chance for thunderstorms mainly west of the Hudson River where lapse rates will be a little steeper closer to the low. Areas to the east will be under more of the stable/marine influenced air mass. Cloudy skies continue Saturday night keeping conditions mild and muggy with overnight lows only in the mid to upper 60s. Areas of showers remain possible, especially west of the Hudson River, as the warm front and the associated low and mid level convergence approaches. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Continued chances for rain and some thunderstorms capable of heavy downpours continues Sunday into Monday as our slow moving upper level low gradually opens up as it progresses from the Great Lakes into the Northeast. Southerly flow ahead of the trough axis will support moisture advection with PWATs nearing or even slightly exceeding 1.50". Mostly cloudy skies will likely limit overall instability but elevated dew points in the 60s will likely support at least some instability. We therefore continue to message slight chance to chances for thunderstorms but likely to even categorical POPS (60 - 90%) for rain Sunday through Monday. There is potential for heavy downpours and repeated areas of heavy rain as deep southerly flow is maintained through the column within the moisture rich environment ahead of the approaching trough Sunday with the sfc cold front and trough axis tracking through on Monday. WPC considered introducing a slight risk in its Excessive Rainfall Outlook for Sunday - Monday but given uncertainty on the exact placement of any heavy rain plus antecedent dry conditions, we collaborated to just maintain a marginal risk at this time. Should confidence increase that heavy rain may result in flash flooding, we can revisit the need to upgrade to a slight risk in WPC's ERO. Guidance has trended to show drier conditions finally arriving by Tuesday through Thursday as a large Canadian high pressure from Canada builds southward, ushering in a drier and much cooler air mass. Temperatures should actually run cooler than normal for mid to late August standard with high temperatures only rising into the 70s with overnight lows dropping into the 50s. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18z Friday...All terminals currently seeing VFR conditions with just a few mid and high clouds around. Mid-level clouds are expected to increase in coverage over the next few hours, and isolated to scattered showers and thunderstorms are expected to develop within the next hour or two and last through this evening. Will mention VCSH groups at all TAF sites, but with more spotty coverage of showers/storms than yesterday, do not have the confidence to add tempo groups at this time even though showers/storms could result in brief IFR vsby reductions if they move over one of the terminals. Showers dissipate after sunset and skies begin to clear, which should allow for some fog to develop overnight tonight, especially for any areas that see rain this afternoon and evening. Greatest chance for IFR or lower vsbys/cigs is at GFL and PSF, but a few hours of fog/mist and MVFR to IFR vsby reductions can't be ruled out at ALB/POU either. Fog could be locally dense late tonight and very early tomorrow morning. Fog should dissipate by 12-14z tomorrow morning, with a return to VFR conditions and partly to mostly clear skies through 18z. Winds will be from the southwest at GFL and from the west/northwest at ALB/POU/PSF through this evening. Winds become light and variable after sunset and remain light and variable through at least 18z tomorrow. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA. Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday: High Operational Impact. Likely SHRA...TSRA. Sunday Night: High Operational Impact. Definite SHRA...TSRA. Monday: High Operational Impact. Definite SHRA...TSRA. Monday Night: High Operational Impact. Likely SHRA...TSRA. Tuesday: Moderate Operational Impact. Chance of SHRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Speciale NEAR TERM...Speciale SHORT TERM...Speciale LONG TERM...Speciale AVIATION...Main
Hazardous Weather Outlook National Weather Service Albany NY 409 PM EDT Thu Aug 15 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 409 PM EDT Thu Aug 15 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of afternoon thunderstorms Saturday, Sunday, and Monday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
317 PM EDT Thu Aug 15 2024
NYZ043-084-152000-
Northern Washington NY-Southern Washington NY-
317 PM EDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHINGTON COUNTY
THROUGH 400 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitehall, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitehall, Granville, Hartford, Comstock, Kingsbury, Fort Ann, South
Bay, Middle Granville, Smiths Basin, Low Hampton, Adamsville, North
Granville, South Bay Village, Snody Dock, South Granville,
Truthville, Raceville, Grays Corner, West Granville, and East
Whitehall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4361 7329 4358 7330 4358 7328 4332 7325
4331 7354 4362 7354 4362 7342 4359 7343
4357 7339 4358 7338 4359 7339 4360 7337
4362 7337 4363 7330
TIME...MOT...LOC 1917Z 356DEG 18KT 4354 7342
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WasulaSpecial Weather Statement
National Weather Service Albany NY
323 PM EDT Thu Aug 15 2024
NYZ041-151945-
Northern Saratoga NY-
323 PM EDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SARATOGA COUNTY
THROUGH 345 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Corinth, or 7 miles north of Saratoga Springs,
moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Saratoga Springs, Gates, Wilton, Deans Corners, Gurn Spring, Bacon
Hill, Jewell Corner, Hickeys Corners, Grangerville, Kings Station,
Greenfield Center, Gansevoort, Yaddo, Eddy Corners, Saratoga Race
Course, Randall Corner, Ballard Corners, Burgoyne, Saratoga
Performing Arts Center, and Dimmick Corners.
People attending Saratoga Race Course (Horses), and Saratoga
Performing Arts Center (SPAC) should seek safe shelter immediately!
This includes Interstate 87 between exits 14 and 16, and near exit
17N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4305 7386 4323 7384 4323 7378 4322 7377
4323 7376 4324 7361 4304 7360
TIME...MOT...LOC 1919Z 356DEG 18KT 4317 7373
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WasulaSpecial Weather Statement
National Weather Service Albany NY
331 PM EDT Thu Aug 15 2024
NYZ039-040-048-082-152015-
Southern Fulton NY-Northern Fulton NY-Western Schenectady NY-
Montgomery NY-
331 PM EDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SCHENECTADY...
SOUTHEASTERN FULTON AND SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 415
PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gloversville, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amsterdam, Gloversville, Johnstown, Fonda, Broadalbin, Hagaman, Fort
Johnson, Tribes Hill, Perth, Glen, Berkshire, Charleston,
Fultonville, Meco, West Perth, Munsonville, Church Corners, Rockwell
Corners, Young Corners, and Market Corners.
This includes Interstate 90 between exits 27 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4309 7440 4309 7415 4279 7407 4278 7425
4279 7425 4280 7426 4278 7429 4277 7444
TIME...MOT...LOC 1931Z 356DEG 17KT 4302 7428
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WasulaSpecial Weather Statement
National Weather Service Albany NY
344 PM EDT Thu Aug 15 2024
NYZ041-050-053-152015-
Western Rensselaer NY-Southern Saratoga NY-Northern Saratoga NY-
344 PM EDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SARATOGA AND NORTH
CENTRAL RENSSELAER COUNTIES THROUGH 415 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saratoga Springs, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Saratoga Springs, Mechanicville, Ballston Spa, Round Lake, Country
Knolls, North Ballston Spa, Gates, Malta, Stillwater, Schaghticoke,
Deans Corners, Schaghticoke Hill, Willow Glen, Coons, Wayville,
Elnora, Halls Corner, Mannings Cove, Eddy Corners, and Saratoga Race
Course.
People attending Saratoga Race Course (Horses), and Saratoga
Performing Arts Center (SPAC) should seek safe shelter immediately!
This includes Interstate 87 between exits 10 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4286 7358 4288 7389 4310 7388 4311 7364
4298 7361 4297 7363 4294 7363 4294 7360
TIME...MOT...LOC 1944Z 356DEG 17KT 4303 7376
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WasulaSpecial Weather Statement
National Weather Service Albany NY
410 PM EDT Thu Aug 15 2024
NYZ041-152045-
Northern Saratoga NY-
410 PM EDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SARATOGA COUNTY
THROUGH 445 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saratoga Springs, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Saratoga Springs, Kings, Gates, Wilton, Greenfield, Victory, Deans
Corners, Gurn Spring, Bacon Hill, Coveville, Jewell Corner, Hickeys
Corners, Grangerville, Kings Station, Greenfield Center, North
Greenfield, Gansevoort, Yaddo, Cedar Bluffs, and Eddy Corners.
People attending Saratoga Race Course (Horses), and Saratoga
Performing Arts Center (SPAC) should seek safe shelter immediately!
This includes Interstate 87 between exits 14 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4305 7359 4303 7359 4303 7388 4321 7387
4323 7362 4306 7358
TIME...MOT...LOC 2010Z 354DEG 18KT 4315 7374
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WasulaSpecial Weather Statement
National Weather Service Albany NY
420 PM EDT Thu Aug 15 2024
NYZ041-050-152045-
Southern Saratoga NY-Northern Saratoga NY-
420 PM EDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SARATOGA COUNTY
THROUGH 445 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Round Lake, or near Mechanicville, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mechanicville, Ballston Spa, Round Lake, Country Knolls, North
Ballston Spa, Malta, Stillwater, Maltaville, Malta Ridge, Francis
Corners, Willow Glen, Coons, Wayville, Myers Corners, Newtown, Bemis
Heights, Elnora, Halls Corner, Mannings Cove, and Cedar Bluffs.
This includes Interstate 87 between exits 10 and 13N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 7361 4298 7361 4297 7363 4295 7363
4293 7366 4291 7368 4289 7368 4287 7367
4286 7385 4304 7386 4304 7359 4302 7359
TIME...MOT...LOC 2020Z 354DEG 18KT 4298 7373
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WASULAThe Albany radar (KENX), 51 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
12 thunderstorm wind, 8 hail. Local standard time, as filed.
A trained spotter reported 1.5 inch hail near Raspberry Drive in Halls Corner.
A trained spotter reported 0.75 inch hail in the town of Stillwater on the corner of Route 9 and Lake Road.
A trained spotter reported 0.75 inch hail at the corner of Stonebreak Road and Hermes Road.
A member of the public posted a video to social media that showed ping pong ball sized hail falling in the town of Malta.
A media partner sent in a report of an estimated hail size of 1.75 inch, or golf ball size, in the town of Malta.
A local emergency manager reported a tree down on a house in the town of Malta.
A trained spotter reported 1 inch hail near Route 9 in the town of Malta.
An emergency manager reported a tree and wires down on Dunning Road.
An NWS employee reported a tree down across East High Street in Ballston Spa.
A local 911 call center reported trees and wires down along State Route 149 in the Town of Fort Ann.
A local 911 call center relayed multiple reports of trees and wires down in the town of Kingsbury.
A local 911 call center reported a tree and wires down on Hendee Road.
A local 911 call center reported a tree and wires down on County Route 41 in Kingsbury.
A local broadcast meteorologist relayed a public report of 1.75 hail in Hudson Falls.
A local 911 call center reported trees and wires down on East Labarge Street in Hudson Falls.
A local 911 call center reported trees and wires down along Melony Lane in Hudson Falls.
A local 911 call center reported trees down on power lines along Burgoyne Avenue in Hudson Falls.
A local 911 call center reported a tree down blocking Burgoyne Avenue at County Route 41.
A member of the public reported a tree down on Lower Main Street in Fort Edward.
Received a report from a local broadcast meteorologist of nickel sized hail in the town of Voorheesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212006, 1212009, 1212011, 1212013, 1212016, 1212018, 1212020, 1212030, 1212027, 1212033, 1212035, 1212037, 1212038, 1214095, 1214094, 1214080, 1214072, 1214090, 1214083, 1212042.